MAUDE Adverse Event Report: EXACTECH, INC. EXACTECH; RESURFACING CAGE TAMP

EXACTECH, INC. EXACTECH; RESURFACING CAGE TAMP
Catalog Number 313-05-10
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/29/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported from ous that during an orthopedic surgical procedure a dowl pin disassembled from the resurfacing cage tamp shaft.The surgeon had a resurfacing, after using the tamp for the cage it was noted that the locking catch was not there, and the instrument kept detaching as a result.The surgeon used a pin to place in the hole where the catch would be to be able to remove the tamp from the patient.The patient required x ray to determine whether the missing lock on the instrument came detached whilst in the patient, there was nothing found on the x ray and the surgeon was satisfied that the missing catch was not in the patient.There was a delay to surgery with no patient adverse event.The agent was present at the time of surgery.Multiple email requests were sent to the contacts for additional information.No further information has been provided by the contacts related to this event.
 
Additional Manufacturer Narrative
As a result of an fda inspection conducted in jan 2020, exactech, (b)(4) has committed to remediating 3 years of complaints (2017-2020).This mdr is being submitted as part of that remediation.Information was not provided for: patient age, gender, ethnicity and race.Visual evaluation condition/findings (conducted with a 7x or 10x optical unless otherwise specified) the returned resurfacing cage tamp appears to be missing the dowel pin.This is likely due to degradation of the laser weld over time.The pin was not returned for evaluation.Design-related issues: the design of the resurfacing cage tamp has been in the field since 2014.Exactech is not aware of any similar complaint reports involving broken resurfacing cage tamps since 2014.The frequency of occurrence ranking scale is ¿very low¿.Therefore, this issue does not appear to be design related.Mfg-related issues: exactech is not aware of any other complaints involving parts from this manufacturing lot of 20 units, which have been in the field since 2015.Therefore, this issue does not appear to be manufacturing-related.Corrective actions are not required because the occurrence rate is ¿very low¿, and the risk is captured in the rmr.The broken instrument reported was likely the result of degradation of the laser weld over time, which caused the dowel pin to disassemble from resurfacing cage tamp shaft.Ifu 700-096-181: instrument inspection: visually inspect the instruments for damage such as fractures; cracks; gouges; deformation; burrs; discoloration, corrosion, or rust; excessive component wear; nicks on cutting surfaces, missing or loose components; blockages in cannulae, cleaning holes or other cavities that cannot be removed via standard cleaning; worn or difficult to read markings/engravings; or other apparent damage.Check the function of mechanisms by actuating any levers, knobs, switches, connectors, sliding features, hinges, or other mechanical interface features.Ensure smooth operation of these features over their functional range of motion.If damage, wear, or non-functioning/poorly functioning mechanisms are found, do not use the instrument, and contact the sales representative or customer service for disposition.Ifu states: the surgeon shall become thoroughly familiar with the technique of implantation of the prostheses by: appropriate reading of the literature, and training in the operative skills and techniques required for surgery, and reviewing information regarding use of instrumentation.It is a clinical standard of practice in the operating room that all instruments should be visually and functionally inspected before use, these guidelines are from standard association of peri-operative registered nurses (aorn) guidelines.Surgeons are to be familiar and knowledgeable with all instrumentation, devices and proficient with surgical techniques.This device is used for treatment not diagnosis.Based on review of all available information, there is no evidence to reasonably suggest the reported event is related to any manufacturing issues or design issues.An x-ray was taken of the patient to ensure that the missing pin was not retained in the patient.There was no patient adverse event.An investigation was conducted; the broken instrument reported was likely the result of degradation of the laser weld over time, which caused the dowel pin to disassemble from resurfacing cage tamp shaft.

Brand Name
EXACTECH
Common Device Name
RESURFACING CAGE TAMP
Manufacturer (Section D)
EXACTECH, INC.
2320 nw 66 court
gainesville FL 32653
Manufacturer (Section G)
EXACTECH, INC.
2320 nw 66th ct.
2320 nw 66th ct. FL 32563
Manufacturer Contact
kate jacobson
MDR Report Key14135499
Report Number1038671-2022-00349
Device Sequence Number11835456
Product Code LXH
UDI-Device Identifier10885862252203
UDI-Public10885862252203
Combination Product (Y/N)N
Initial Reporter CountryUK
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/18/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number313-05-10
Device Lot Number72728008
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/01/2019
Is the Reporter a Health Professional? Yes
Distributor Facility Aware Date10/29/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/29/2018
Initial Report FDA Received Date04/18/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale